Trouble started for Lisa when she took a blood pressure pill and one to control seizures, along with methadone, a drug used to help wean patients off heroin.
"I inadvertently did the methadone cocktail and I went to sleep for like 48 hours," Lisa says, rolling her eyes and coughing out a laugh. "It kicked my butt. It really kicked my butt."
The last thing this 46-year-old Somerville native remembers is starting to do laundry. That's where Lisa's daughter found her, passed out, on the washing machine.
"My daughter brought me up and put me to bed. I hate the fact that she saw me like that," says Lisa, whose last name we are not using because she's used illegal drugs.
Lisa lay in the same position on the bed, one leg bent under her body, arms folded across her chest, for more than a day. Family members checked to make sure she was still breathing. Lisa's daughter noticed that her mom's right leg had gone white and looked shriveled.
"She came in and massaged it really, really vigorously," Lisa says. "If she hadn’t done that, I don’t think I’d be walking on this leg. I think I would have killed it."
As it is, almost five years after the injury, Lisa says she still limps in some weather, "or I have what I call 'flabberfoot.' My foot, like, slaps the ground when I walk."
Lisa never told a nurse or doctor about her injury.
"I was embarrassed. I didn't want anybody to know I had a drug problem."Lisa
"I was embarrassed. I didn't want anybody to know I had a drug problem," she says. "Even in the emergency rooms, the doctors treat you like s---. The minute they hear you're on methadone, or you have a heroin issue or even a pill issue, they treat you terribly."
Lisa's injury may have been from nerve damage, which doctors say is common in drug users. Or it may have been the result of something called compartment syndrome, where muscles are damaged or die because blood can’t get in or out of part of an arm or leg. In some cases, the damaged muscles must be removed.
Dr. Ed Boyer remembers one of the first patients he treated in Massachusetts, a man who injected heroin while sitting, and stayed in that position, leaning to one side, for hours on end.
"When he woke up, he had a compartment syndrome of his buttock and they had to remove half of it," says Boyer, the director of academic development in the emergency medicine department at Brigham and Women’s Hospital. "So you can have very severe and disfiguring injuries because now this individual has great difficulty even walking."
Those Who Can Get Up And Walk Away
Many people assume that patients addicted to heroin or other opioids either survive a high or die — but that there's no real damage to those who get up and walk away. Most emergency room doctors will tell you that's not the case.
"I would say at least 75 percent, every three of four patients who comes in after an overdose, has some sort of associated injury, whether it’s a minor injury or major injury from that overdose," says Dr. Ali Raja, the vice chair of emergency medicine at Massachusetts General Hospital, the busiest emergency room in the Boston area.
The trauma ranges from frostbite or broken bones after a fall on the ice to serious brain damage. Raja says many injuries from drug use don’t get treated because patients who are revived never come to the hospital and those who do are driven by their addiction to leave the hospital quickly and use again.
"They often believe that they’re just fine and they repeat the exact same circumstances that lead to the overdose in the first place," Raja says. "And they're definitely prone to repeating the same injuries we just talked about."
"They often believe that they’re just fine and they repeat the exact same circumstances that lead to the overdose in the first place."Dr. Ali Raja, of MGH
Which prompts another question for the emerging science of drug and overdose injuries: What’s the effect of overdosing again and again? Dr. Alex Walley, an associate professor of medicine at Boston University School of Medicine, offers a theory about the impact on the brain.
"One way to think about this would be that an overdose is like a concussion where you have a traumatic injury to the brain," Walley says. "If the person doesn’t die, the brain recovers, but they may be, like with a concussion, more susceptible to a future event. And then there also may be cumulative damage that occurs."
Damage, Walley says, that might make these patients more difficult to treat.
Doctors are also concerned about the cumulative damage of repeated overdoses to a patient's heart, lungs and kidneys. Take compartment syndrome, which occurs after lying or sitting in one position for hours on end. It leads to kidney failure in some overdose patients.
"When the muscles break down, the chemicals inside those muscles get released into the blood stream," says Dr. Melisa Lai Becker, chief of the Cambridge Health Alliance emergency department in Everett. "They can clog up the filtration system in the kidneys. And when that happens, the kidneys can shut down completely."
With the lungs, patients coming out of an overdose often vomit, which can lead to aspiration pneumonia. And then there's a condition called pulmonary edema, which hits some patients who are revived. Their lungs fill suddenly with fluid.
"The lungs become so waterlogged that you can’t get any more oxygen into the body even though the patient is wide awake and they're struggling to breathe," Lai Becker says.
Doctors offer different theories about why this occurs. Lai Becker says it may be related to a sudden change in blood pressure when a patient is revived abruptly with naloxone. Other doctors think it's a reaction to some of the drug combination patients take. Fluid in the lungs is just one of the mysteries surrounding opioid use injuries that the Centers for Disease Control (CDC) plans to investigate.
"We’re only beginning to scratch the surface and try to understand what is going on on this front," says Mark Faul, a senior health scientist at the CDC.
"There’s potential long-term disabilities that are starting to emerge."Mark Faul, of the CDC
Faul has studied the emerging risk for traumatic brain injury with opioid use. He plans to collect data about how often an overdose leaves patients with temporary or permanent brain damage that may leave patients blindness, deaf, with amnesia, memory or cognitive loss.
"Here at the CDC we need to focus on all of it," Faul says. "There’s potential long-term disabilities that are starting to emerge."
Faul says these disabilities may make it harder for patient to recover and get back to work.
The new attention to overdose injuries increases the demand on family members because so many addiction patients inject heroin or fentanyl at home. Doctors urge parents, spouses, siblings or friends to make sure a loved one is seen and examined at a hospital after an overdose.
The Compounded Problems Of Fentanyl
It isn’t clear why there’s been so little attention to the injuries that occur during drug use. It may be that doctors have been overwhelmed by the surge in deaths. But Boyer says ignoring injuries is just one more example of the country's slow response to the opioid epidemic. Boyer remembers that an early report of fentanyl deaths, about 10 years ago, coincided with a national recall of spinach.
"The news reports were talking about eight people who got diarrhea from contaminated spinach," Boyer says. "So if it’s difficult to get people to pay attention to the death toll from overdose, I imagine it’s just as difficult to get people to pay attention to the individuals who have bad outcomes but didn’t die from their overdose."
Even as warnings about the rate of injuries get some public attention, the picture of what's happening is becoming more complicated. The reason: fentanyl. This very powerful opioid gives patients a more intense high than heroin, but one that wears off more quickly. Traci Green, deputy director of the injury prevention center at Boston Medical Center, says that means people use fentanyl more times a day than they would just heroin.
"Simple math tells us that we’re going to have more visits to the emergency department and we’re going to potentially have more injury and injury will beget injury."Traci Green, of BMC
"It also means more opportunity to overdose," Green says. "Simple math tells us that we’re going to have more visits to the emergency department and we’re going to potentially have more injury and injury will beget injury."
Fentanyl may also change the kind of injuries emergency room doctors see — more falls and head trauma because fentanyl cuts off breathing immediately and patients collapse. But Lai Becker has a different perspective. She says she's treated fewer of what she calls "in between" injuries in the last six months.
On one end of the spectrum, "We’re seeing people who have fortunately had a good, full, complete reversal," Lai Becker says. At the other end: "Patients have either arrived dead, or we’re able to resuscitate them, but unfortunately, they’ve already undergone brain death."
To avoid fentanyl injuries and overdoses, Green urges patients to use in pairs, making sure one partner is stable before the other person injects. She says the state could help too, by allowing addiction patients to use drugs in a supervised setting like a hospital or clinic.
"Individuals who are able to spend time there don't have to worry about hypothermia, they don't have to worry about being hit or kicked or struck by a truck," Green says. "This is something we should consider, this is a new era of prevention and intervention."
This segment aired on March 17, 2017.